Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 112, NWS Paducah, KY

May 23, 2000Mississippi County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 23, 2000, 5:46 PM CDT for Mississippi County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 23, 2000, 5:46 PM CDT (22:46 UTC)
Expired
May 23, 2000, 6:45 PM CDT
In force
59 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mississippi County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WUUS53 KPAH 232246
SVRPAH
MOC133-232345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
546 PM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI

* UNTIL 645 PM CDT

* AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF CHARLESTON...MOVING SOUTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER WYATT AT 600 PM CDT

STRONG WINDS AND LARGE HAIL ARE LIKELY. THIS STORM PRODUCED ONE INCH 
HAIL IN LUSK. MOVE INTO A STURDY PLACE OF SHELTER AND STAY AWAY FROM 
WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. BE PREPARED
TO ACT QUICKLY SHOULD ONE BE SIGHTED...OR A WARNING BE ISSUED.

LAT...LON 3681 8946 3674 8939 3662 8928 3695 8912
          3699 8923 3700 8931 3701 8938 3684 8947

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:00 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 23, 2:00 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT TUE MAY 23 2000

PRIMARY FORECAST CHALLENGE IS TIMING POPS WITH MOVEMENT/PLACEMENT OF
WEAK SURFACE TROF(S). LATEST SURFACE ANALYSIS SHOWS WEAK TROF THAT
HELPED FOCUS AM CONVECTION HAS SCOOTED EAST INTO CNTL KY...AND TAKEN
MOST CONVECTION W/IT. WEAK TROF/COLD FRONT STRETCHES FROM NRN IN
INTO CNTL MO...POISED TO ENTER FA LATE TODAY/EARLY TONIGHT AS NEXT
NW FLOW PERTURBATION DROPS SE OUT OF IL.

NEW MODEL RUNS SUGGEST DROPPING WAVE/WEAK FRONT WL ENCOUNTER
SUFFICIENTLY UNSTABLE ENVIRONMENT OVER PAH FA BY 00Z WED. DEW POINT
POOLING OF 70F PLUS NOTED FM NE AR-SEMO-SW IL...WHERE FRONT IS
SAGGING SOUTH TOWARD. 12Z UA ANALYSIS REVEALS NOSE OF 130KT H3 JET
IN DIFLUENT NW FLOW ALOFT PROGGED TO INTERACT W/NE PTNS FA BY
TONIGHT. ONLY INHIBITING FACTOR IS BEST MEAN RH IS CONCENTRATED EAST
OF FA...THOUGH BOTH ETA/NGM BACK-BUILD IT AND POOL IT ALONG/AHEAD OF
WEAK FRONTAL BOUNDARY TONIGHT. LATEST SPC HAS ENTIRE FA IN SLGT RISK
SVR TONIGHT. BELIEVE CONVECTION WL REMAIN SCATTERED WITH HIGHER MEAN
RH EAST...THUS WL RETAIN CHC CATEGORY POPS ENTIRE FA THRU TONIGHT.
WL MAINTAIN CLOSE MONITOR THRU PRESS TIME FOR ANY LAST MINUTE
ADJUSTMENTS.

AFT 24 HOURS IS WHERE MODELS DIVERGE SOMEWHAT. WHILE ENVIRONMENT
REMAINS UNSTABLE WED...LOW LAYER CONVERGENCE DIMINISHES AS SURFACE
FRONT IS DRAGGED EAST. WL THEREFORE BLEED TONIGHT POPS INTO EARLY
WED FAR SRN/ERN PTNS FA...WHERE SPC DAY2 CONTINUES SLGT RISK. WL GO
AHEAD AND DROP POPS OUT NORTH WHERE LOW LAYER WLYS TAKE OVER. ETA
TRIES TO STALL BOUNDARY JUST TO SOUTH AND THEN RETURN IT NORTHWARD
THRU OUR AREA LATE WED NIGHT INTO THU...WHILE NGM IS A LITTLE MORE
AGGRESSIVE W/SOUTHWARD PUSH BUT NONETHELESS HINTS AT A SIMILAR RETURN
NWARD FOR THU. AVN DIFFERS GREATLY FIRST 36 HOURS...BUT BEGINS TO
PICK UP ON ETA/NGM SUGGESTION OF RETURNING BOUNDARY POST 48 HOURS.
AM THUS INCLINED TO TWEEK THU/FRI PTNS FORECAST FOR EARLIER
INTRO/DEPARTURE OF POPS...MORE IN TUNE W/ETA.

TEMPS HAVE RUN BETWEEN FWC/FAN GUIDANCE LAST 24 HOURS. WL GENERALLY
FOLLOW THEIR NOS AS 12Z RUN IS NOT TOO DISSIMILAR.

.PAH...NONE.
DH

In the hours before

Special weather statement, May 23, 11:50 AM CDT, 5 hours 56 minutes before
ILZ076>078-083-087>094-INZ081-082-085>088-KYZ001>022-MOZ087-111-112-
114-232030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CDT TUE MAY 23 2000

THE SEVERE THUNDERSTORM WATCHES THAT WERE IN EFFECT FOR PORTIONS OF
SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY HAVE
BEEN CANCELLED.

THE STORMS THAT PRODUCED SEVERE WEATHER THIS MORNING HAVE DIMINISHED.
HOWEVER...STORMS ARE EXPECTED TO REDEVELOP AGAIN LATE THIS AFTERNOON.
WITH THE ENVIRONMENT NEARLY THE SAME...ANOTHER ROUND OF SEVERE
WEATHER IS POSSIBLE.

THE NWS WILL CONTINUE TO CLOSELY MONITOR AFTERNOON STORM
DEVELOPMENT. STAY TUNED TO YOUR LOCAL BROADCAST MEDIA IN CASE A NEW
WEATHER WATCH IS REQUIRED.

DH
Local storm report, May 23, 5:21 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
521 PM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    BENTON                    MO   1.75 INCH HAIL
05/23/00   SCOTT

HOOPER
Local storm report, May 23, 5:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    BENTON                    MO   1.75 INCH HAIL
05/23/00   SCOTT

0540 PM    LUSK                      MO   1.00 INCH HAIL
05/23/00   SCOTT

HOOPER
Special weather statement, May 23, 5:45 PM CDT, 1 minute before
KYZ005-006-008-232314-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT TUE MAY 23 2000

...STRONG THUNDERSTORM MOVING ACROSS NORHTERN GRAVES AND
SOUTHERN MCCRACKEN COUNTY...

AT 543 PM CDT...THE STORM WAS JUST WEST OF SYMSONIA. RURAL AREAS
IN NORTHERN BENTON COUNTY WILL ALSO BE IMPACTED BY THIS STORM BY
600 PM CDT. ANTICIPATE VERY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

PGW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:01 AM CDTSevere Thunderstorm WarningPAHBollinger44 min
May 23, 8:34 AM CDTSevere Thunderstorm WarningPAHCape Girardeau26 min
May 23, 8:37 AM CDTSevere Thunderstorm WarningPAHMississippi, Scott68 min
May 23, 9:00 AM CDTSevere Thunderstorm WarningPAHCape Girardeau60 min
May 23, 4:33 PM CDTSevere Thunderstorm WarningPAHCape Girardeau27 min
May 23, 4:47 PM CDTSevere Thunderstorm WarningPAHScott58 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.